Posted by: Nelly | 2009-02-11

Blood in Sputum


I was diagnosed with TB beginning of December and completed my 2 months of treatment on Rifafour. I went back to my doctor to have my treatment renewed and was happy when she told me that the treatment worked superbly and the TB is no longer in the lungs.
I was put on Rimactazid for the next 4 months of treatment which i started at03/02/2009.
The past Saturday I had to spit out phlegm that was in my throat  to my surprise it was blood. I however do not have a cough, it was only phlegm that was irritating my throat.
This morning (11/02) I had to spit again due to ' phlegm  in my throat and found blood again. I would not say it is much but almost the half of a teaspoon.

Any idea of what may be happening?
Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Nelly
Blood stained sputum could be an indication that there is an infection in the lung ( could be bronchitis, TB or pneumonia). With TB treatment Intensive phase medication is given for the first 2 months, continuation phase medication is given for the next 4 months. I think your doctor should know that you are coughing blood and a follow up x/ray should be taken to exclude a flare up of TB infection or exclude secondary bacterial infection on the TB damaged area of the lung. Do not stop taking your TB treatment. The bleeding could also come from the sinuses or a nose bleed at the back of the throat - do you see any blood when you blow your nose?
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Asha | 2009-04-24

Hi there,
My dad in law has tb in his right ear and was told to take rifafour and pyridoxine. He is diabetic. He has pus coming out of his ear and has a ringing noise all the time . Since taking these medication for two days , he feels very neaucous and vomits in the evenings. The medication do not seem to agree with him, but the doctors say he has to continue, which he is not willing to do. Pls tell me the outcome of this problem. Many thanks. Asha

Reply to Asha

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.